OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

Antituberculous drug-induced liver injury: current perspective

Harshad Devarbhavi
Tropical Gastroenterology: Official Journal of the Digestive Diseases Foundation 2011, 32 (3): 167-74
22332331
Drug-induced liver injury (DILI) is a minor but significant cause of liver injury across all regions. Antituberculosis drug-induced liver injury (TB DILI) is a leading cause of DILI and drug-induced acute liver failure (DIALF) in India and much of the developing world. Single center registries of DILI continue to highlight the high incidence of DILI and DIALF, much of it due to diagnostic errors and inappropriate prescriptions. The clinical spectrum includes asymptomatic elevation in liver tests to acute hepatitis and acute liver failure. TB DILI can occur across all age groups including children with significant morbidity and mortality. Although TB DILI develops more commonly in males, ALF is noted to be commoner in females with a worse prognosis. Contrasting reports on the role of genetic and environmental factors continue to be published. Since DILI is a diagnosis of exclusion, acute viral hepatitis particularly hepatitis E needs to be excluded in such cases. The presence of jaundice, hypoalbuminemia, ascites, encephalopathy and high prothrombin time are poor prognostic markers. Recent reports of the beneficial role of N-acetylcysteine in DIALF and in preventing TB DILI in elderly individuals needs further investigation. Reintroduction of antitubercular therapy must be balanced with the knowledge of adaptation a common occurrence with antituberculosis drugs. Although monitoring and rechallenge practices vary greatly, the importance of early clinical symptoms cannot be underestimated. Simultaneous rechallenge with combination drugs or sequential treatment have similar incidence of DILI, although increasing reports about the role of pyrazinamide in DILI and on rechallenge warrants its careful use. The combined affliction of HIV or chronic hepatitis B or C and tuberculosis poses multiple challenges including the greatly increased risks of DILI.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
22332331
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"